Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

140 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Took metformin. Started diarrhea, nausea, chills and body aches. Is this normal?

Answered by
Dr.
Dr. S Patra

OBGYN

Practicing since :2011

Answered : 4048 Questions

default
Posted on Wed, 6 Feb 2013 in Medicines and Side Effects
Question: hi I took my first dose of metformin today and i have had diarreah nausea chills and body aches is that normal for the first day
doctor
Answered by Dr. S Patra 2 hours later
Hello,

Thanks for writing to us.

Yes, gastrointestinal upset or discomfort is the most common manifestation following metformin usage. The listed side effects include diarrhea, nausea, vomiting, abdominal cramps, increased flatulence, etc. In addition, the most serious side effect seen in some individual include lactic acidosis which is associated with impaired kidney function.

I hope you have started metformin under supervision. Please report back to your treating doctor to make the appropriate changes. In the interim drinking plenty of water with electrolytes like oral rehydrating salts powder can be helpful to an extent.

Hope I have answered your query. If you have any further questions I will be happy to help.

Regards,

Above answer was peer-reviewed by : Dr. Prasad
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,  
Drug/Medication ,  

Recent questions on  Metformin

doctor1 MD

I currently take provera to have my cycle. I m only 35 years old and if I don t take it I won t have a cycle. My husband and I have a beautiful 5 yr old daughter and are trying to conceive. My family Dr has me on metformin for PCOS and my OB has me taking clomid. What is the difference between taking it days 3-7 and 5-9? My dr always says 5-9? Just curious.

doctor1 MD

Hi, I m 26yo, have PCOS and for the last year my periods have been roughly a 30 day cycle. Last period was a 16 day cycle now I am 16 days late. My fiancé and I have been trying for 2 years to conceive but haven t had any luck. My current symptoms are diarrhoea, bloating, nausea, mild cramping, tiredness. I am on metformin and have been taking ferro-gradumet. I have done 4 hpt all negative. Could I be pregnant?

doctor1 MD

Hi. I am 34, exercise 6 times a week, and eat healthy. However, recently diagnosed with polycystic ovaries from a huge weight gain when pregnant (had baby 3 years ago). I also have pain just below my left pelvic bone (it gets worse when I stand up, or lean towards my left side), but no pain on touch, so doctors have said its just stress. But pain is getting worse. I am gluten intolerant, eat a clean G/F meal. But with the pelvic pain, I have also noticed that my poo is dark and pebbly (though soft), with a bit of blood every so often, and lots of visible mucus. Any insight will help- are these symptoms related? Is it just stress? Am I worrying for nothing? I am currently on metformin for the polycystic ovaries. Thanks.

doctor1 MD

Hi, my husband was diagnosed with ventricular tachychardia. Lastnight he was experiencing dizziness and felt like the whole room was spinning around. He is also diabetic and has high blood pressure. He is currently taking the following meds. Nifedipine 10mg. generic for procardia (2 capsules 3x daily), Aspirin 325 mg.(1 tablet daily), Metroprolol 50mg. generic for Lopressor (1 capsule 2x daily) , Pravastatin 40mg. generic for Pravachol) (1 taken before bedtime), Lisonopril 40mg. generic for zestril ((2 tablets daily - 1 in a.m. and the other in p.m.) , and Metformin 500mg. generic for glucophage (1 tablet 1x daily) . The Nifedipine that his taking really makes him really drowsy, and sleep alot. What can I do? I m also thinking that what happened to him lastnight was partly due to his diabetes and possibly his blood pressure. I fed him turkey burger (plain), no salt only garlic and herb with lettuce on wheat bread. He is now currently sleeping. Would he be okay later?

doctor1 MD

I am 57 yrs male type 2 diabetic on metformin 500 one per day. Sugsr under control. I ofter get stomach upset and loose motions. Bp 140 / 90 . Not coming down. On olzix ch 40 . Presscribe good meficines for bp and loose motions .

doctor1 MD

My Father has been gone through the medical health check-up.I need your input over the attached reports.Mainly i want to know the health of the heart. And what we need to do next.

doctor1 MD

I take medication and cannot take pills so I cruch them and put them in water and wait til they dissolve then drink it my medication list is metoprolol tartrate 50 mg I daily.i also take metformin hcl 1000 mg 1/2 tablet twice a day lisinopril 10...